Wildfire, Latimer
- When
- March 1, 12:00 AM CST to March 2, 9:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very strong wind, and very low humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early March. Large fires that began in late February across portions of Latimer, Cherokee, Adair, Delaware, and Choctaw Counties continued to burn through March 2nd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very strong wind, and very low humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early March. Large fires that began in late February across portions of Latimer, Cherokee, Adair, Delaware, and Choctaw Counties continued to burn through March 2nd. These fires burned over 7200 acres in Latimer County, more than 5700 acres in Cherokee and Choctaw Counties, more than 1200 acres in Adair County, and more than 500 acres in Delaware County. Numerous other wildfires occurred, and the largest fires burned over 900 acres in Okmulgee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 29, 10:22 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1022 PM CST Thu Feb 29 2024 ...New AVIATION... .UPDATE... Issued at 936 PM CST Thu Feb 29 2024 Strong evaporational cooling has allowed much of the precipitation this evening to fall as a mixture of rain and sleet so far. As the shortwave trough axis moves overhead, precip will continue to shift eastward over the next few hours. Could even see some snow mix in mainly across NW AR zones. However, no snow or sleet accumulations are forecast as air (and ground) temperatures generally remain above freezing, and thus no winter impacts are expected at this time. Guidance suggests the bulk of precip should exit the area by midnight tonight as synoptic lift moves east. Although, with weak low level isentropic ascent advertised behind this activity, some light showers/ drizzle will remain possible through the early overnight hours for NE OK and NW AR. After the wetbulbing process completes this evening, temperatures generally won't fluctuate much tonight, with low temps in the low to mid 30s areawide. Lower levels remain fairly saturated and clouds will tend to stick around for much of the night, with eventual clearing from west to east by tomorrow morning. && .SHORT TERM... (Through Tonight) Issued at 200 PM CST Thu Feb 29 2024 A mid-level shortwave trough that is currently centered over the TX/OK Panhandles will continue to work its way eastward across OK through the rest of the afternoon and into this evening. A very dry boundary layer that’s been in place over the past couple of days is showing signs of saturating/wet-bulbing across central/southeast OK via doppler radar, surface obs, and mesonet data. Light, occasionally moderate, rainfall will continue to spread northeastward through the forecast area this evening, ending west-to-east late this evening or early in the overnight hours. Sleet and a few snow flakes might mix-in with the rain, especially after sunset this evening. However, the best chance of a wintry mix will occur over the higher terrain (Ouachita/Boston Mountains) as the trough axis slides by. Ground-level temperatures should remain just above freezing through the night in most locations and therefore, neither snow/sleet accumulations nor winter weather impacts are expected. Otherwise, near seasonal temperatures are expected tonight, with lows generally reaching the low-mid 30s. Mejia && .LONG TERM... (Friday through Thursday) Issued at 200 PM CST Thu Feb 29 2024 The main focus in the long-term period will be on the unseasonably warm, breezy, and dry weekend leading to fire weather concerns. As a shortwave trough lifts northeast of the area early Friday morning, low- amplitude ridging will move overhead during the daytime Friday and into Saturday. Low-level warm air advection (with 850mb temps between 15-17C and 925 temps around 19-21C) will warm temperatures through the upcoming weekend. This will occur as the next synoptic trough pushes over the Rockies, rapidly increasing southerly winds at the surface Saturday, and especially on Sunday, as lee troughing/cyclogenesis materializes along the foothills of the Rockies. Fire weather concerns and conditions will rapidly increase both days, especially across northeast OK, with concerns peaking on Sunday as a surface dryline from western OK drifts into northeast OK by midday. Minimum relative humidity values Saturday afternoon will still be fairly dry, ranging between 25-45% (west- to-east). Humidity values drop further on Sunday, especially behind the dryline, with minimum afternoon values between 20-40%. Low humidity values will combine with southerly wind gusts 25-35 mph on Saturday afternoon, with gusts increasing between 35-45 mph on Sunday afternoon, resulting in near-critical fire spread rates across portions of northeast OK. Adjustments to the forecast will continue over the next couple of days. Model data now show a cold front moving across the forecast area Monday evening/night into Tuesday morning, with some significant differences with regards to magnitude and timing in the long-range deterministic data. Latest data show the front arrival is about 18-24 hours later than what was forecast just a day or two ago. Ultimately, the timing and impacts of the frontal boundary will depend on how the upper-level synoptic trough evolves over the Great Basin/Rockies this weekend and into early next week. One common denominator in models/ensembles is increasing precipitation chances beginning Sunday night/Monday morning, with chances persisting through the remainder of the forecast period. With the timing of the front still in question, a later timed cold front would likely delay precipitation chances, as well. Model data show multiple shortwave troughs ejecting off the Rockies from its parent synoptic trough meandering over the Rockies, causing at least a slight chance of showers and thunderstorms almost every day Monday through Thursday. Since there is still so much uncertainty, it is hard to gauge the potential for severe thunderstorms, but there appears to be enough instability, lift, and moisture for (at the minimum) ordinary, non-severe thunderstorms. Stay tuned. Mejia && .AVIATION... (06Z TAFS) Issued at 1022 PM CST Thu Feb 29 2024 Precipitation has for the most part ended across the region and will not be included in the 06Z TAFs. The latest model time- heights plots show some potential for MVFR cigs over the next several hours, but everyone should transition to VFR cigs by Friday morning. Clouds are expected to scatter out during the late morning or afternoon hours. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 37 63 45 78 / 50 0 0 0 FSM 36 62 42 76 / 80 0 0 0 MLC 35 63 48 78 / 50 0 0 0 BVO 34 62 40 76 / 40 0 0 0 FYV 32 58 40 73 / 70 0 0 0 BYV 36 60 41 73 / 70 0 0 0 MKO 36 62 44 76 / 60 0 0 0 MIO 36 61 42 76 / 50 0 0 0 F10 35 63 46 78 / 40 0 0 0 HHW 35 63 45 77 / 60 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...67 LONG TERM....67 AVIATION...30
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CST Thu Feb 29 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CST Thu Feb 29 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
WINTER WEATHER.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Limited fire weather danger continues for portions of northeast
Oklahoma early this evening before increasing humidity and precipitation
spreads into the area. Rain and embedded sleet will continue to spread
into the region this evening from southwest to northeast. A wintry
mix of rain, sleet, and snow is possible this evening, especially
over the higher terrain of southeast Oklahoma and northwest
Arkansas. However, no wintry accumulation is forecast and no
winter impacts are expected at this time. Most precipitation will
have moved east of the area by midnight tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...Very High Fire Weather Potential...
...High Wind Potential.
TUESDAY AND WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Unseasonably warm temperatures return this weekend. Southerly
winds will become strong and gusty, especially on Sunday, with
increasing grassland fire weather concerns.
Thunderstorm chances will modestly increase on Monday across
southeast Oklahoma and northwest Arkansas, ahead of a cold front,
forecast to move into the area on Tuesday. A few of these storms
could be strong Monday afternoon or evening.
weather.gov/tulsa contains additional information.Preliminary Local Storm Report
National Weather Service Tulsa OK
1041 PM CST Thu Feb 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM Sleet 5 SE Kingston 36.00N 93.46W
02/29/2024 M0.0 inch Madison AR Public
covering the ground - temp 32F.
&&The national radar mosaic for the moment the first event began.
6 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162609, 1162610, 1162611, 1162612, 1162613, 1162614.